Thunderstorm Wind, Campbell
- When
- July 28, 3:32 PM MST
- Where
- Campbell County, 12.68 mi NNE of Wright
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.930, -105.440
A line of severe thunderstorms with strong wind gusts developed across central and southern portions of Campbell County and tracked east into southern Crook and Weston counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms with strong wind gusts developed across central and southern portions of Campbell County and tracked east into southern Crook and Weston counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 28, 12:10 PM MST, 3 hours 22 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 110 PM MDT Sun Jul 28 2024 .KEY MESSAGES... - Unsettled conditions through Wednesday, with nearly daily chance for storms. Some storms could be strong to severe. - Hot and hazy early this week, followed by somewhat cooler conditions Wednesday, then turning hot again late in the week. - Elevated to near critical fire weather conditions both Monday and Tuesday. && .DISCUSSION...(This Evening Through Sunday) Issued at 1240 PM MDT Sun Jul 28 2024 Water vapor shows upper trof over the Northern Rockies, with ejecting short wave over northwest SD and next upstream wave over western WY. At the surface, cold front has slipped through all but far south-central SD. Temperatures early this afternoon in the 80s to lower 90s, with towering cu and a few storms in the Black Hills and isolated elevated showers/storms over northwest SD. MLCAPE values are generally in the 500-1000J/kg range from the Black Hills eastward, although cap remains in place across all but the Black Hills. Latest CAM solutions are showing a few storms developing/moving off the Black Hills this afternoon into early evening, with another cluster of storms associated with the aforementioned western WY wave getting going early this evening over northeast WY and pushing across western SD mid/late evening. Shear is not overly impressive, but enough for a few strong/severe storms. Main threat looks to be wind although some hail possible early on. Mean trof likely to continue over the northwest CONUS through mid week. This will lead to nearly daily chances for storms as waves ride the southwest flow across the Northern Plains, with some chance for stronger to severe storms on Tuesday. Hot weather expected both Monday and Tuesday, with Tuesday being the hottest day as thermal ridge moeves overhead. Upper trof moves across the Northern Plains Wednesday for a slight cool down along with chance for storms. Upper ridge then begins to strengthen northward across the western CONUS for late in the week into next weekend, which will bring drier weather along with a return of hot weather. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1109 AM MDT Sun Jul 28 2024 VFR conditions are expected for most locations through the period. Increasing smoke/haze could lead to some minor reductions in visibility, especially from the Black Hills westward. Showers and storms this afternoon and evening could cause brief MVFR conditions and gusty, erratic winds. && .FIRE WEATHER... Issued At 1240 PM MDT Sun Jul 28 2024 Both Monday and Tuesday will see elevated to near critical fire weather conditions, especially across northeast WY and far western SD. RH will drop through the teens in these areas Monday, and possibly the single digits on Tuesday. Winds are not expected to be particularly strong either day. However, deep mixing could bring southwest/west winds close to critical levels across parts of northeast WY into far southwest SD and we will have to closely monitor. There remains a chance of mainly afternoon/evening storms early this week. After a slight cool down Wednesday, a drier and hotter pattern looks to develop for late in the week and weekend with elevated to near critical fire weather conditions returning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...Johnson AVIATION...Pojorlie FIRE WEATHER...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 241 AM MDT Sun Jul 28 2024 SDZ024-027>029-041-074>076-WYZ054>060-291300- Northern Black Hills-Southern Foothills-Central Black Hills- Southern Black Hills-Western Fall River-Hermosa Foothills- Eastern Fall River-Southern Oglala Lakota-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 241 AM MDT Sun Jul 28 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include wind gusts of 60 mph or greater. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are possible Monday afternoon. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072-073- 077-078-291300- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foothills-Rapid City-Custer Co Plains- Pennington Co Plains-Haakon-Northern Oglala Lakota- Northern Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foothills-Southern Meade Co Plains- Southern Jackson-Southern Perkins- 241 AM MDT Sun Jul 28 2024 /341 AM CDT Sun Jul 28 2024/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include wind gusts of 60 mph or greater and hail of quarter sized or larger. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are possible on Monday, there is a marginal risk (level 1 of 5) of severe storms across northwestern into south central South Dakota. Main hazards include wind gusts of 60 mph or greater and hail of quarter sized or larger. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
246 PM MDT Sun Jul 28 2024
SDZ024-028-072-282115-
Northern Black Hills SD-Central Black Hills SD-
Sturgis/Piedmont Foothills SD-
246 PM MDT Sun Jul 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MEADE...
SOUTHEASTERN LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES THROUGH
315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Silver City, or 12 miles north of Hill City, moving east at 20 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Johnson Siding and Pactola Reservoir around 250 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.
&&
LAT...LON 4404 10360 4415 10362 4419 10337 4414 10336
4413 10337 4408 10335 4403 10334
TIME...MOT...LOC 2046Z 259DEG 18KT 4411 10353
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
333 PM MDT Sun Jul 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM Hail 2 SE Rockerville 43.94N 103.33W
07/28/2024 E1.25 inch Pennington SD Fire Dept/Rescue
&&
KPPreliminary Local Storm Report
National Weather Service Rapid City SD
340 PM MDT Sun Jul 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Hail 2 SE Rockerville 43.94N 103.33W
07/28/2024 E1.75 inch Pennington SD Fire Dept/Rescue
&&
SchultzSpecial Weather Statement
National Weather Service Rapid City SD
413 PM MDT Sun Jul 28 2024
WYZ054-282245-
Northern Campbell WY-
413 PM MDT Sun Jul 28 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL COUNTY THROUGH
445 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gillette Airport, or 12 miles west of Gillette, moving
east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Gillette Airport around 425 PM MDT.
Northwestern Gillette around 430 PM MDT.
This includes Interstate 90 in Wyoming between Mile Markers 113 and
123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4424 10583 4442 10583 4443 10553 4423 10554
TIME...MOT...LOC 2213Z 270DEG 19KT 4433 10573
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JCSpecial Weather Statement National Weather Service Rapid City SD 418 PM MDT Sun Jul 28 2024 SDZ072-073-282300- Southern Meade Co Plains SD-Sturgis/Piedmont Foothills SD- 418 PM MDT Sun Jul 28 2024 ...A STRONG THUNDERSTORM WILL IMPACT WESTERN MEADE COUNTY THROUGH 500 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles west of Bear Butte State Park, or 4 miles north of Sturgis, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Bear Butte State Park around 425 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4443 10355 4455 10357 4459 10333 4439 10328 TIME...MOT...LOC 2218Z 262DEG 11KT 4447 10349 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JC
Preliminary Local Storm Report
National Weather Service Rapid City SD
426 PM MDT Sun Jul 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Hail Hermosa 43.84N 103.19W
07/28/2024 E1.00 inch Custer SD Public
&&
SchultzThe Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199684, 1199685, 1199686, 1199687.